Georgia, 2017

Damaging Winds in Georgia, September 5, 2017

September 5, 2017 · NWS FFC · 5 events in 5 counties and zones

Thunderstorms developing along a cold front that pushed into north Georgia during the afternoon produced isolated reports wind damage across northwest and north-central Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$41,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Thunderstorms developing along a cold front that pushed into north Georgia during the afternoon produced isolated reports wind damage across northwest and north-central Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Sep 5, 1:26 PM EST, 54 minutes earlier.

Area forecast discussion, Sep 5, 1:26 PM EST, 54 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
226 PM EDT Tue Sep 5 2017

.UPDATE...

18z Aviation update below.

Baker

&&

.PREV DISCUSSION... /Issued 1116 AM EDT Tue Sep 5 2017/

UPDATE...

Updated near term and into tonight for a few pop trend
adjustments. Still looking like some strong to isolated severe
storms possible in north GA late afternoon/evening - onset timing
in north could be a few hours slower than previously thought
though area of impact same nonetheless. SPC did update their Day
1 outlook to include a MRGL risk extending just north and west of
the Atlanta Metro area. Rest of forecast looks on track and
previous discussion follows...

Baker

PREV DISCUSSION... /Issued 732 AM EDT Tue Sep 5 2017/

SHORT TERM /Today through Wednesday/...
The last vestiges of shower and thunderstorm activity that we had
over extreme SE zones has now shifted east of the area although
very isolated activity remains possible through daybreak.
Environment has really transitioned to a more moisture laden one
with precipitable water increasing to 1.8 inches over Central GA
and line of enhanced moisture along and south of a CSG to AHN
line. Still some drier air hanging on for the Northern sections of
the forecast area with GOES precipitable water still under an inch
over the mountain counties.

Line of thunderstorms ahead of cold front moving through the Ohio
valley has shown some signs of weakening overnight after a late
evening flare up. Still though, some decent thunderstorm clusters
continue to propagate along strong outflows just now entering
Northern Tennessee. Models indicating an arrival time of 21Z for
the far north but based on these outflow propagations, thinking it
may be a tad earlier. The aforementioned dry air over the north
will be long gone by this time with plenty of mid level moisture
to support redevelopment of thunderstorms. In addition, CAPE values
increase to over 2500 J/KG by this time along with steepening
lapse rates with the arrival of -10C 500mb temperatures. Although
widespread severe storms are not anticipated, enough instability
and cold air aloft present to warrant isolated strong to severe
with hail the main concern although cannot rule out the threat of
a downburst either.

Activity looks to wane into the late evening and overnight hours
with decreasing instability through the ATL metro. Have decreased
pops from afternoon likely to just chance for the overnight
period. Depending on cloud cover, certainly could be a re
development over Central GA late Wed morning into the afternoon
hours as front continues to slowly make its way through the state.

Deese

&&

.LONG TERM /Wednesday Night through Monday/...
The cold front mentioned in the short term will be exiting the GA
coast Wednesday night as it ushers in a drier and cooler airmass. High
temperatures on Thursday and low temperatures Friday morning will
be nearly 10 degrees below seasonal norms. Forecast lows by
Friday morning are currently within a degree or two of record lows
for the date. This dry and temperate weather will persist through
Saturday...but it does look like things will change ahead of
hurricane Irma beginning Sunday.

The focus for the end of the extended period will be the
evolution and track of Hurricane Irma. Latest guidance brings
increasing confidence for some level of impacts from Irma for
parts of the southeastern US. However, there still remains
significant uncertainty regarding Irma's eventual track and the
extent of any potential impacts to our area. We will see
increased moisture...winds...and chances of precipitation
beginning Sunday across north and central GA...but the complete
extent is still unclear. Continue to refer to the latest official
tracks and advisories issued by the National Hurricane Center for
updates on Irma.

01

CLIMATE...

Records for 09-07

               Max Temperature         Min Temperature
  Station      High        Low         High        Low
  -------  ----------  ----------  ----------  ----------
   KAHN     106 1925     66 1962     74 1925     55 1997
   KATL     102 1925     65 1918     77 1925     56 1896
                                                    1891
   KCSG     102 1925     69 2011     77 1925     58 1952
   KMCN     101 1925     69 2011     75 1925     53 1997
                            1918

Records for 09-08

               Max Temperature         Min Temperature
  Station      High        Low         High        Low
  -------  ----------  ----------  ----------  ----------
   KAHN     108 1925     66 1918     74 1990     54 1932
                                        1931
   KATL     102 1925     68 1893     75 1925     56 1984
   KCSG     103 1925     74 1950     75 1981     58 1965
                            1918        1945        1932
   KMCN     105 1925     70 1988     76 1925     55 1997

Records for 09-09

               Max Temperature         Min Temperature
  Station      High        Low         High        Low
  -------  ----------  ----------  ----------  ----------
   KAHN     103 1925     68 1988     73 1925     55 2011
                                                    1998
                                                    1956
   KATL     100 1925     68 1988     78 1925     56 1902
   KCSG     104 1925     70 1988     75 1925     58 1956
   KMCN     102 1925     71 1988     79 1925     54 2011

&&

.AVIATION...
18Z Update...
Initial VFR conditions with BKN cu field in 4-5 kft range and
increasing shower/TS chances from the north with an approaching
cold front. Could have VSBY reductions with any shower/storm and
thinking mainly in 20-01z period for northern sites and slightly
later for southern sites. Expect MVFR cigs after about 06z tonight
with a possible lull in precip. As front pushes farther south, the
precip chance returns tomorrow for the southern sites. Winds
initially WSW 7-10 kts should shift more NW with possible low end
gusts tomorrow.

//ATL Confidence...18Z Update...
Medium on precip coverage and timing.
High on all else.

Baker

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          87  66  78  56 /  40  60  40  10
Atlanta         86  66  76  57 /  50  60  30   5
Blairsville     79  59  71  48 /  60  60  40   5
Cartersville    85  62  76  52 /  60  60  30   5
Columbus        90  69  81  59 /  20  30  50   5
Gainesville     85  64  76  54 /  60  60  40   5
Macon           89  69  82  58 /  10  30  60  10
Rome            85  62  78  52 /  70  60  30   5
Peachtree City  87  65  77  54 /  40  60  30   5
Vidalia         91  72  87  64 /  20  20  60  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Deese/Baker
LONG TERM....01
AVIATION...Baker
Hazardous weather outlook, Sep 5, 10:12 AM EST, 4 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1112 AM EDT Tue Sep 5 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-061515-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1112 AM EDT Tue Sep 5 2017

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

A cold front will bring another good chance of showers and
thunderstorms to the area this afternoon through Wednesday
evening. A few strong to isolated severe storms will be possible
with hail up to quarter size, strong wind gusts, frequent
lightning and heavy rain being the primary hazards.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Increased chances of precip expected Sunday and Monday as
hurricane Irma nears the southeastern U.S. There is still some
uncertainty with track of Irma, but it is possible to see some
impacts by the beginning of next week. Continue to refer to the
latest official tracks and advisories issued by the National
Hurricane Center for updates on Irma.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Sep 5, 2:15 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
315 PM EDT TUE SEP 5 2017

GAZ011-019-051945-
Chattooga GA-Floyd GA-
315 PM EDT TUE SEP 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR CHATTOOGA AND NORTHEASTERN FLOYD
COUNTIES UNTIL 345 PM EDT...

At 314 PM EDT...a strong thunderstorm was over Berryton, or near
Summerville...moving southeast at 25 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Summerville, Trion, Lyerly, Menlo, Subligna, Cloudland, Berryton,
Tidings, Armuchee, Everett Springs, Lake Marvin and James H. Floyd
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3459 8552 3459 8537 3458 8536 3458 8535
      3459 8535 3459 8528 3458 8507 3454 8508
      3454 8509 3452 8509 3440 8513 3436 8519
      3436 8548 3457 8553
TIME...MOT...LOC 1914Z 307DEG 20KT 3445 8540

HAIL...0.25IN
WIND...40MPH

Kovacik

The radar

The Northeast Alabama radar (KHTX), 72 km away, was scanning. The volume nearest the first event began at 19:20 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chattooga

When
September 5, 2:20 PM EST to 2:40 PM EST
Where
Chattooga County, 0.91 mi SSW of Cloudland to 1.82 mi NE of Summerville
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
34.509, -85.489

The Chattooga County Emergency Manager reported a few trees and power lines blown down from highway 48 near Cloudland to Highway 27 north of Summerville.

Thunderstorm Wind, Pickens

When
September 5, 4:45 PM EST to 5:00 PM EST
Where
Pickens County, 0.54 mi WNW of Ruden
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
34.474, -84.438

The Pickens County 911 center reported trees and power lines blown down around Old Federal Road, McEntire Place and N. Main Street in Jasper.

Thunderstorm Wind, Cherokee

When
September 5, 5:05 PM EST to 5:25 PM EST
Where
Cherokee County, 1.21 mi N of Sutallee to 3.08 mi W of Mica
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
34.237, -84.619

The Cherokee County Emergency Manager reported trees and power lines blown down across the western and northern portions of the county. Some locations include Fincher Road near Oakwind Parkway, around the intersections of Hornage Road with Bethany Road and Howell Bridge Road, and around Revis Mountain Road and Revis Mountain Parkway.

Thunderstorm Wind, Dawson

When
September 5, 5:40 PM EST to 5:55 PM EST
Where
Dawson County, 0.11 mi NE of Dawsonville to 0.58 mi SW of Lumpkin
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
34.421, -84.118

The Dawson County 911 center reported numerous reports of trees and power lines blown down across the city of Dawsonville extending east and southeast to around the intersection of Highways 53 and 19. A sign was blown off of an overpass on Highway 19 and struck a vehicle, no injuries were reported.

Thunderstorm Wind, Fulton

When
September 5, 6:10 PM EST to 6:20 PM EST
Where
Fulton County, 0.32 mi S of Union City
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
33.565, -84.550

The Fulton County 911 center reported large tree limbs and power lines blown down in the 7000 block of Goodson Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2017Every state in 2017This day in weather historyWarnings in Georgia, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 721060, 721062, 721063, 721064, 721065.